Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2001, 11:41 PM EDT for Oceana County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2001, 11:41 PM EDT (03:41 UTC)
- Expired
- May 15, 2001, 12:45 AM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS53 KGRR 150341 SVRGRR MIC127-150445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1141 PM EDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1245 AM EDT * AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF PENTWATER...OR ABOUT 11 MILES WEST OF HART...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE POINT SABLE AROUND 1150 PM EDT MEARS...WEARE AROUND 1155 PM EDT HART AROUND MIDNIGHT EDT CRYSTAL VALLEY AROUND 1205 AM EDT ELBRIDGE...NEW ERA AROUND 1210 AM EDT WALKERVILLE...COLFAX AROUND 1220 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:42 PM EDT, 59 minutes earlier.
Area forecast discussion, May 14, 10:42 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1042 PM EDT MON MAY 14 2001 ...SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD BY MIDNIGHT... THE QUESTIONS FOR THE OVERNIGHT HOURS ARE WILL THE CONVECTION BE SEVERE? SECOND... WILL THERE BE ENOUGH RAINFALL FOR FLASH FLOOD WARNING OR AT LEAST AN URBAN AND SMALL STREAM FLOOD ADVISORY? THE AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN TRAINING OVER THE EXTREME WESTERN COUNTIES OF SOUTHWEST LOWER MICHIGAN SINCE 22Z HAVE BEEN ON 850 WARM FRONT. THAT IS... WERE THE GRADIENT IS WITH THE 850 LI'S GO FROM POSITIVE TO NEGATIVE AND WHERE THE DIFFERENTIAL THTE GOES FROM POSITIVE TO NEGATIVE. IT IS ALSO WERE THE BEST 850 TO 700 MB FRONTOGENESIS HAS BEEN. THE RUC SHOWS THE LOW LEVEL JET HAS BEEN FOCUSED ON THAT AREA THIS EVENING. THE SFC WARM FRONT HAS BEEN NEARLY STATIONARY NEAR THE MISSOURI RIVER SINCE 21Z. OVER THE NEXT FEW HOURS THE LOW LEVEL JET IS GOING TO REFOCUS FARTHER NORTH INTO CENTRAL WISCONSIN AND INCREASE FROM AROUND 30 KNOTS TO NEAR 40 KNOTS BY 06Z. AT THE SAME TIME...THE EXIT REGION OF A SPEED MAX ON THE POLAR JET COMES IN PHASE WITH LOW LEVEL JET WHILE THE 850 WARM FRONT STARTS MOVING EAST TOWARD LOWER MICHIGAN. THAT WILL PUSH THE LI GRADIENT AREA INTO CENTRAL LOWER MICHIGAN JUST AS THE BEST LIFT COMES OVER THE AREA BETWEEN 06Z AND 09Z. SINCE WESTERN LOWER MICHIGAN IS SO DEEP INTO THE COLD AIR... THE ONLY SEVERE WEATHER THREAT WOULD BE LARGE HAIL. SO OVER THE NEXT FEW HOURS I WOULD EXPECT THE AREA OF CONVECTION OVER THE EXTREME WESTERN PART OF LOWER MICHIGAN TO DEVELOP EASTWARD INTO THE JACKSON AND LANSING AREA. AS FOR THE FLOODING PROBLEMS... FLASH FLOOD GUIDANCE FOR 3 AND 6 HOURS IS MOSTLY IN THE 2 TO 3 1/2 INCH RANGE. SINCE THE AREA OF CONVECTION WILL BE DEVELOPING EASTWARD AND THAT IT HAS BEEN RATHER DRY ACROSS THE AREA UNTIL NOW... FLOODING IS NOT A BIG THREAT... BUT CAN NOT BE DISREGARDED. POSSIBLY AN URBAN AND SMALL STREAM FLOOD ADVISORY MAY BE NEEDED OF THE CONVECTION AFTER MIDNIGHT BECOMES STRONG ENOUGH. SINCE THE AREA WILL MOVE ONLY SLOWLY TO THE EAST WHILE THE CELLS MOVE QUICKLY TO THE SOUTH SOUTHEAST THROUGH THE BEST LIFT AREA OVER CENTRAL LOWER MICHIGAN. WE WILL CONTINUE TO MONITOR THE SITUATION IN THAT REGARD. .GRR...NONE. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:31 AM EDT | Flash Flood Warning | GRR | Mason, Oceana | 5 hr |
| May 15, 1:13 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 32 min |
| May 15, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 27 min |
| May 15, 1:38 AM EDT | Flash Flood Warning | GRR | Muskegon | 4 hr |
| May 15, 1:48 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 27 min |
| May 15, 1:51 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| May 15, 2:37 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 38 min |
| May 15, 2:55 AM EDT | Flash Flood Warning | GRR | Kent, Newaygo, Ottawa | 6 hr |
| May 15, 3:38 AM EDT | Flash Flood Warning | GRR | Mason, Muskegon, Oceana | 5 hr |
| May 15, 3:48 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 27 min |
| May 15, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 29 min |
| May 15, 5:02 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun | 4 hr |
| May 15, 9:00 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more | 7 hr |
| May 15, 5:32 PM EDT | Flash Flood Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more | 3 hr |
| May 15, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 63 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
| May 15, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.